Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2003, 4:24 PM MDT for Dundy County, Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 4:24 PM MDT (22:24 UTC)
- Expired
- Jun 24, 2003, 5:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:55 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS53 KGLD 242224 SVRGLD NEC057-242330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 530 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL DUNDY COUNTY...OR ABOUT 7 MILES NORTH OF BENKELMAN...MOVING NORTH AT 40 MPH. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4011 10172 4012 10135 4099 10134 4099 10170 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:44 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 24, 1:44 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 144 PM MDT TUE JUN 24 2003 FORECAST CONCERNS INCLUDE WIND AND THUNDERSTORM CHANCES TONIGHT AND EARLY TOMORROW THEN TEMPERATURES FOLLOWING COLD FRONT INTO FRIDAY. 19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT FROM CENTRAL NEBRASKA INTO EASTERN COLORADO WITH A SURFACE LOW CENTERED OVER SOUTHEAST COLORADO WHICH WILL BEGIN A TREK SOUTHEAST AS A COLD FRONT TONIGHT. A STRONG RIDGE OF HIGH PRESSURE TO OUR NORTHWEST WAS CENTERED OVER NORTHWEST WYOMING. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED UPPER LOW SPINNING OVER NORTHERN UTAH AND MOVING SLOWLY EAST. MODELS INITIALIZED WELL THIS MORNING WITH STRENGTH AND TIMING OF ANTICIPATED COLD FRONT FROM THE NORTHWEST AS HIGH PRESSURE RIDGE PUSHES FRONT THROUGH. RUC MODEL WAS ONLY ONE DOING WELL WITH THE WINDS OF TODAY. WIND ADVISORY IS STILL IN EFFECT FOR FORECAST AREA INTO TONIGHT. WILL GO WITH ETA MODEL FOR TEMPERATURE AND MOISTURE FIELDS OUT THROUGH 24 HOURS. FOR TONIGHT...MODELS FORECAST BEST 700 MB THETA-E/K INDEX AND CAPE VALUES OVER OUR EASTERN ZONES ALONG WITH A 50KT JET OUT OF THE SOUTH. ENOUGH MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS TO PERSIST AT LEAST THROUGH THE EVENING. MODELS WERE FAIRLY CONSISTENT WITH TIMING OF COLD FRONT THROUGH AREA FROM NORTHWEST. LOOKING AT FRONTAL PASSAGE AT GOODLAND BETWEEN MIDNIGHT AND 3 AM MDT. SOUTH WINDS WILL BECOME NORTHWEST AND GUSTY SOON AFTER FRONTAL PASSAGE. WITH STRONG WINDS EXPECTED WILL KEEP WIND ADVISORY FOR AREA TONIGHT. TEMPERATURES WILL BE MILD IN THE UPPER 50S TO LOWER 60S. FOR WEDNESDAY...COLD FRONT PUSHES SOUTHWARD WELL BEYOND OUR FORECAST AREA. AN UPPER TROUGH PASSES THROUGH DURING THE MORNING AS WELL. WITH MEAGER MOISTURE AND DECENT DYNAMICS LEFT BEHIND WILL CARRY SLIGHT CHANCE POPS FOR SHOWERS IN THE MORNING. WILL SEE DRY WEATHER SPREAD EASTWARD ACROSS AREA DURING THE AFTERNOON. WINDS WILL BE FROM THE NORTH AT 10 TO 20 MPH ACROSS THE AREA. FOR THE PERIOD WEDNESDAY NIGHT THROUGH SATURDAY MODELS FORECAST A DRY PERIOD OF WEATHER AS SURFACE HIGH PRESSURE RIDGE BUILDS SOUTHEAST AND REMAINS OVER THE CENTRAL HIGH PLAINS DURING THAT TIME. MAIN CONCERN FOR THIS PERIOD WILL BE TEMPERATURES. HOW COOL TEMPERATURES WILL BE FOR HIGHS ON WEDNESDAY AND THURSDAY WILL BE A CONCERN. UPSTREAM SURFACE OBSERVATIONS EARLY THIS AFTERNOON SHOWED HIGHS IN THE 40S AND 50S NOT TOO FAR AWAY. GOING CLOSE TO GUIDANCE TEMPERATURES FOR HIGHS IN THE 70S TOMORROW AND THURSDAY AND INTO THE LOWER TO MIDDLE 80S ON FRIDAY AND SATURDAY. WEDNESDAY NIGHT LOOKS TO BE A COOL NIGHT WITH LOWS IN THE UPPER 40S TO LOWER 50S. FOR THE EXTENDED PERIOD DAYS 4 THROUGH 7 WILL MAKE NO CHANGES AT THIS TIME BASED ON EXAMINATION OF CURRENT AND PREVIOUS MODEL RUNS OF THE GFS AS WELL AS ECMWF. WILL STILL KEEP SLIGHT CHANCE POPS FOR SATURDAY NIGHT AS UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST AREA WITH SOME RETURN OF LOW LEVEL MOISTURE. SUNDAY THROUGH TUESDAY WILL BE DRY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S IN THE DAY AND UPPER 50S TO LOWER 60S AT NIGHT. .GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME NORTHWEST ZONES. LAMMERS
Hazardous weather outlook, Jun 24, 10:50 AM MDT, 5 hours 34 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL. MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE. THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON. HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED STORM MOVEMENT NORTHEAST AT 40 MPH. IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO. RJC
In the hours before
Special weather statement, Jun 24, 2:55 PM MDT, 1 hour 29 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 255 PM MDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 581 FOR PORTIONS OF EASTERN COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL 900 PM MDT (1000 PM CDT). IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES. IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY... HITCHCOCK AND RED WILLOW COUNTIES. IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN.. GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA COUNTIES. SR
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:06 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock | 39 min |
| Jun 23, 7:37 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 53 min |
| Jun 23, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.